Flash Flood, Shelby
- When
- July 21, 4:00 PM CST to 5:00 PM CST
- Where
- Shelby County, Montevallo
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.100, -86.867
Main Street in Montevallo was closed due to high water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CDT THU JUL 21 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... THUNDERSTORMS ACTIVITY WILL CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS CENTRAL ALABAMA. THESE STORMS ARE EXPECTED TO DISSIPATE JUST BEFORE MIDNIGHT. TEMPERATURES TONIGHT WILL DROP INTO THE MID 70S ACROSS MOST OF THE AREA. FRIDAY...A WEAK FRONT WILL MOVE ACROSS THE FORECAST AREA LATE AND WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. CURRENT MOS SHOW TEMPERATURES SLIGHTLY LOWER THAN PREVIOUSLY THOUGHT WHICH MAKES SENSE CONSIDERING THE AMOUNT OF CLOUD COVER AND RAIN COVERAGE. SO...DECIDED TO DROP DAYTIME TEMPERATURES JUST A FEW DEGREES AS A RESULT. OVERNIGHT TEMPERATURES WILL ONCE AGAIN DROP INTO THE MID 70S...WHICH IT WILL BE THE CASE FOR THE NEXT FEW DAYS. SATURDAY AND SUNDAY...ONCE THE FRONT MOVES THROUGH...A SURFACE AND UPPER LEVEL DOME OF HIGH PRESSURE WILL SETUP OVER THE FORECAST AREA. THIS PATTERN WILL BRING SOME REALLY WARM TEMPERATURES FOR THE WEEKEND. NOW...WE ARE NOT TAKING RECORD BREAKING HEAT...BUT TEMPERATURES WILL BE THE WARMEST OF THE YEAR AND ACTUALLY QUITE A LONG TIME SINCE LAST SUMMER WAS QUITE A MILD SUMMER. DUE TO THE LEFTOVER MOISTURE FROM DENNIS AND THE RECENT AFTERNOON THUNDERSTORMS DEWPOINTS HAVE REMAINED IN THE LOWER TO MID 70S ACROSS MUCH OF THE AREA. WITH HIGH TEMPERATURES THIS WEEKEND CLIMBING INTO THE MID TO UPPER 90S AND WITH DEWPOINTS IN THE MID 70S...THIS WILL MAKE THE HEAT INDEX VALUES SOAR INTO THE 105 TO 110 RANGE. PLENTY OF HOT IF YOU ASK ME. WE ARE NOT ISSUING A HEAT ADVISORY AT THIS TIME SINCE OUR THRESHOLD IS 115 DEGREES HEAT INDEX VALUE AND WE WILL PEAK JUST BELOW IT. TAKE PRECAUTION IF YOU HAVE TO BE OUTSIDE. DRINK PLENTY OF FLUIDS...CHECK ON THE ELDERLY...PETS...JUST STAY IN THE AIR CONDITIONER IF YOU CAN. .LONG TERM (MONDAY THROUGH THURSDAY)... HOT WEATHER WILL CONTINUE THROUGH NEXT WEEK. NOT MANY CHANGES WERE DONE FROM THE PREVIOUS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 91 73 94 / 30 40 20 10 ANNISTON 73 92 73 96 / 40 40 20 20 BIRMINGHAM 74 92 74 96 / 40 40 30 20 TUSCALOOSA 74 95 75 98 / 40 40 20 20 CALERA 74 93 74 96 / 50 40 30 20 AUBURN 74 91 74 92 / 50 50 30 30 MONTGOMERY 74 94 75 95 / 50 60 40 30 TROY 73 93 74 93 / 50 60 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/ARM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 634 AM CDT THU JUL 21 2005 ALZ011>015-017>050-221130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 634 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS CENTRAL ALABAMA. ALTHOUGH A FEW OF THESE STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL. IF THE STORMS PERSIST OVER A GIVEN AREA... EXCESSIVE RUNOFF WILL LIKELY PRODUCE LOCALIZED MINOR FLOODING...WITH FLASH FLOODS A POSSIBILITY. NO WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE THUNDERSTORMS WILL BE MOST NUMEROUS AND HAVE GREATEST INTENSITY BETWEEN 3 PM AND 7 PM. THIS AFTERNOON...TEMPERATURES ARE EXPECTED TO RISE TO THE MID 90S ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA...MAINLY WEST OF INTERSTATE 65...AND ESPECIALLY ACROSS THE BLACK BELT REGION OF CENTRAL ALABAMA. THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES UPWARDS TO BETWEEN 105 AND 108 DEGREES IN SOME LOCATIONS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE MID 90S...WITH A FEW UPPER 90S POSSIBLE. THE COMBINATION OF THOSE TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF 105 TO 110 DEGREES. IF TEMPERATURES OR HUMIDITY LEVELS GET EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO NEAR 110 DEGREES. A HEAT ADVISORY MAY BE REQUIRED OVER THE WEEKEND AND INTO NEXT WEEK. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 PM CDT THU JUL 21 2005 ALZ034-212130- BIBB- 356 PM CDT THU JUL 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CENTREVILLE...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT AND WEST BLOCTON THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE AS WELL. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. MBS/91
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT THU JUL 21 2005 ALZ027-212215- TALLADEGA- 422 PM CDT THU JUL 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 515 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS OVER TALLADEGA COUNTY. THE STORMS WERE NEARLY STATIONARY. THE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MUNFORD... WINTERBORO...WALDO...AND TALLADEGA THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY FROM THE SHOWERS AND THUNDERSTORMS. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. MBS/91
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD CHELSEA 33.33N 86.64W
07/20/2005 SHELBY AL LAW ENFORCEMENT
PARTS OF HIGHWAY 280 IN CHELSEA ARE FLOODED. A FEW TREES
HAVE ALSO FALLEN DUE TO THE SATURATED GROUND CONDITIONS.
&&
JONES/90PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FLASH FLOOD 3 N HOOVER 33.42N 86.82W
07/21/2005 JEFFERSON AL NWS EMPLOYEE
FLOODING ALONG AND NEAR PATTON CREEK IN VESTAVIA.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 435 PM CDT THU JUL 21 2005 ALZ047-212230- LEE- 435 PM CDT THU JUL 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 530 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER AUBURN. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN AND OPELIKA THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY AS WELL. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. MBS/91
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 448 PM CDT THU JUL 21 2005 ALZ044-212230- MONTGOMERY- 448 PM CDT THU JUL 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MATHEWS...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS AND MATHEWS THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. MINOR FLOODING IS LIKELY FROM ONE TO THREE INCHES OF RAINFALL ACROSS EASTERN MONTGOMERY COUNTY. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. MBS/91
The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 flash flood. Local standard time, as filed.
Main Street in Montevallo was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466782.